S.S. asks from Minneapolis, MN on October 15, 2007
Nystatin & Diarrhea
We seem to be in a downward spiral of maladies! Three weeks ago, my 6 mo.-old was diagnosed with Thrush. (Which in itself is weird since he's on the older side for Thrush, and I'm no longer nursing.) We were given Nystatin, and after now our third round it has proven to be ineffective. During all of this, he also developed diarrhea, and subsequently a HORRIBLE diaper rash that we're finding hard to battle. Several of you have suggested Gentian Violet, and I've heard it's messy. I'm OK with his mouth being blue/purple for a few days. But is it one of those things where if he drools, the drool will then also be purple? How badly does it stain? Is it worth the trouble? I have visions of having to replace clothes, carpeting, etc.! On another note, I am wondering if the Nystatin is what caused the diarrhea, which is still not going away. Just wondering if anyone else experienced this side effect. He's also teething, which could have contributed, and also why I mention the drooling/staining thing. It's a vicious cycle that we're anxious to break! Thanks.
T.K. answers from Minneapolis on October 16, 2007
When my children were younger they had thrush and were also in a day care center. I do understand your frustration.
My primary recommended having them suck on semi-frozen cloths moisted with "youth mouthwash". He stated that since thrush was caused by yeast that the chemical is mouth wash reduce the growth. When at home I would take clothes and wipe the inside with the clothes and instructed my daycare providers to not reuse clothes on their face or bodies after used once. Rewashing only in dreft because when drouling they developed a rash along the neck and chest.
All of their chewing toys and rings were wash in the dishwasher.
Hope this is helpful.
A.D. answers from Minneapolis on October 16, 2007
I think my daughter was having the same issue but she was taking Augmentin so I'm not sure if it's the same. Does the diarrhea have a red color to it? If so, the problem may be that he's eating too much iron around the time he gets the medicine. I always have to make sure my baby doesn't eat anything with a lot of iron in it right around the time that she takes the medicine. So, I'd give it to her at breakfast and give her yogurt with no iron or give it to her at snack time and only feed her crackers. Not sure if Nystatin is the same thing but look for red colored stool.
A.G. answers from Minneapolis on October 18, 2007
When my son had thrush, he was put on Nystatin. He also had diarrhea- his ped said that's most likely what caused it. We used a medicated butt cream and pure cornstarch to keep the diarrhea away from his skin, and it went away.
If he's teething, I wouldn't use anything that could do anything to the inside of his mouth. This is coming from someone who's childhood (and now adult) teeth were ruined from medications and oral meds.
L.M. answers from Minneapolis on October 17, 2007
Medications can definitely cause diarrhea and it can continue for a few days after the medication is no longer being taken.
My oldest basically got diarrhea every time he cut a tooth and that meant the horrible diaper rash to go with it. Try to bath him every other day to help with the rash (if you don't already do that). Try not to use any harsh products either. We had to use cut up shirts and water as wipes for a while. If the rash is really bad and the diarrhea seems to not be getting better or getting worse I would take him in to see the doctor. They can prescribe a "high power" cream to help with that bad of a rash.
M.K. answers from Minneapolis on October 17, 2007
I've used Nystatin and never had diarrhea problems and have never used Gentian Violet, but have had really good luck with probiotics for yeast. My son got thrush occasionally when BFing and got it on his bottom all the time when formula feeding! Our doctor recommended using probiotics. A few formulas have them in them already, so you can buy those. We just bought some probiotic capsules at the healthfood store. We us Bifidus from Whole Foods. They are just the live and active cultures of bacteria that are in yogurt. In the capsules though, you get more of the culture than in a container of yogurt so it's more effective. It needs to be stored in the fridge. I usually just screw open a capsule and pour about 1/4 of it into each bottle (I save the rest for the next bottle). Kind of a pain the butt, but it works, it's natural, and it also helps digestive maladies like diarrhea. This always seems to clear up the yeast and prevent it from coming back. When I've tried to go without it, he always seems to come down with another yeasty diaper rash.
Best of luck and hope this helps!
B.U. answers from Minneapolis on October 16, 2007
Is your child still suffiring for thrush? If he is ask your doctor about using monistat cream it sounds really bad but works really well. That and you dont have to deal with the purple drooling mess. The diarrea may be because he is starting to teeth. Some things that work great for me to get ride of both diarrea and diaper rashes are, yougart, baking powder bath, peperment in a bottle of water, and aquafor for the diaper area. My daughter is 6 months old now I think form the time that I got her home from the hospital untill she was 4 months old when the doctor finally told me about using the monistat cream wehad to deal with thrush the nasty nystatin and diarrea. I hope that you get it all cleared up.